Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Taking clonazepam. Feeling dizzy, nauseous and frequent urination. Is this the side effect of medicine?

User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 150 Questions
I am 61 years old, am weaning off clonazepam after 22 years, was taking 1 mg am and 1 mg pm and now after 3 months am down to 1mg pm and .25 mg in am...i am very dizzy, urinating often and this a side effect or something else
Posted Sat, 1 Sep 2012 in Medicines and Side Effects
Answered by Dr. Chitra Reddy 1 hour later

Thanks for posting your query,

In actuality, the precise way that clonazepam works and what happens at withdrawal is not fully understood, and the sedatory effects and withdrawal symptoms can vary from patient to patient, especially if the patient is taking other medications, illicit drugs, and/or alcohol.

Benzodiazepines, is the family of drugs to which clonazepam belongs. It is a very efficient drug. When clonazepam is withheld, the hormones adrenalin (epinephrine) and noradrenalin (nor epinephrine) can go a little crazy and overproduce which can cause a few side effects. This may cause some of the symptoms you are currently experiencing.

Though it is easier to taper a patient off clonazepam because it has a long elimination half-life; but if you were taking this drug from a long time, you may need longer and very gradual time to withdraw.

In brief, yes, these symptoms may be due to withdrawal.

Is this going on under the supervision of a psychiatrist? - If yes, you need not worry much. They should fade off very soon. If the symptoms are troubling, report back to your treating doctor to make the necessary changes.

Meanwhile I also suggest you to get a routine check up of your kidneys (because of long duration of medication). Also get your blood glucose levels checked to rule out polyuria (taking your age into consideration).

Hope I answered your query. Feel free to contact me for further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor